You get up in the morning, and your ears are ringing. They were fine yesterday so that’s strange. So you start thinking about possible causes: recently, you’ve been keeping your music at a moderate volume and you haven’t been working in a noisy environment. But you did take some aspirin for your headache yesterday.
Might it be the aspirin?
And that prospect gets your mind going because perhaps it is the aspirin. You feel like you remember hearing that certain medications can produce tinnitus symptoms. is aspirin one of those medications? And if so, should you stop taking it?
What’s The Connection Between Tinnitus And Medications?
The enduring rumor has connected tinnitus symptoms with countless medicines. But what is the reality behind these rumors?
The common notion is that tinnitus is widely seen as a side effect of a diverse swath of medicines. The fact is that there are a few kinds of medicine that can trigger tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a common side effect? Well, there are a couple of theories:
- The affliction of tinnitus is fairly prevalent. Chronic tinnitus is an issue for as many as 20 million people. Some coincidental timing is unavoidable when that many individuals suffer with tinnitus symptoms. Unrelated tinnitus symptoms can begin right around the same time as medication is used. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.
- Many medicines can influence your blood pressure, which also can affect tinnitus.
- Starting a new medicine can be stressful. Or, in some instances, it’s the root cause, the thing that you’re taking the medication to fix, that is stressful. And stress is commonly associated with tinnitus. So it’s not medicine producing the tinnitus. It’s the stress of the entire ordeal, though the misunderstanding between the two is somewhat understandable.
What Medicines Are Linked to Tinnitus
There is a scientifically proven connection between tinnitus and a few medicines.
The Connection Between Strong Antibiotics And Tinnitus
There are ototoxic (damaging to the ears) properties in certain antibiotics. Known as aminoglycosides, these antibiotics are very strong and are usually saved for specific instances. High doses are usually avoided because they can lead to damage to the ears and trigger tinnitus symptoms.
Medication For High Blood Pressure
When you deal with high blood pressure (or hypertension, as it’s known medically), your doctor may prescribe a diuretic. When the dosage is substantially higher than usual, some diuretics will trigger tinnitus.
Ringing in The Ears Can be Trigger by Taking Aspirin
And, yes, the aspirin might have been what triggered your tinnitus. But the thing is: Dosage is again very important. Typically, high dosages are the significant problem. The doses you take for a headache or to manage heart disease aren’t often large enough to trigger tinnitus. The good news is, in most instances, when you quit using the big dosages of aspirin, the tinnitus symptoms will go away on their own.
Check With Your Doctor
Tinnitus might be able to be caused by a couple of other unusual medications. And there are also some odd medicine combinations and interactions that may generate tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best strategy.
That being said, if you begin to notice buzzing or ringing in your ears, or other tinnitus-like symptoms, have it checked out. Maybe it’s the medicine, and maybe it’s not. Frequently, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.